Feeling too faint to function properly, seeing GP again tomorrow

I posted earlier in the week, that I've been diagnosed with low b12, and have been prescribed b12 tablets. But I've gone down hill so much in the past few days that I can't function properly, I feel really faint when I'm on my feet, I can't walk very far because of this, I daren't drive very far, and it's really debilitating. Sometimes I have faint ringing in my ears and my head feels full.

I know I've been given some b12 tablets, but I can't continue like this, I need to work (and I'd like to enjoy Christmas), I have bills to pay. So I shall be back at the doctors tomorrow requesting something stronger. Am I being unreasonable?

13 Replies

oldestnewest
  • It sounds reasonable to me, but I predict that the doctor will urge to you give the tablets a try again. If she does, you can counter by asking her to instead investigate exactly why you have the B12 deficiency, and point out that the only group of people who are adequately treated with tablets are those whose B12 deficiency is caused by diet: malnutrition (including anorexia/bulimia) or strict veganism. All other causes of the deficiency require more aggressive treatment with injectable B12. In the case of B12 deficiency caused by parasites, additional treatment with antibiotics may also be necessary.

    Knowing how you became deficient is really helpful toward knowing the best way to correct it. Unfortunately, it is not always possible to get a definitive answer as to cause. The most important thing is to treat according to symptoms rather than blood test results. Do keep in mind that, while some people are fortunate enough to experience a sudden improvement once treatment with injections begins, for many others it can take weeks to feel an improvement. Try not to become too frustrated by how your body responds. It may need a little time to heal more subtly before you can really begin to feel it.

  • I eat meat and dairy, I have a fairly normal 'british' diet and I can't believe the b12 problem is caused by this. I think it's because I have an under active thyroid, and take thyroxine. I understand the doctor wanted to try a conservative approach to start with, but I can't function like this and really can't spend a couple of months 'experimenting' with supplements if what I actually need is injections.

  • That is why I urge you to ask her to truly investigate the problem rather than throwing cheap (and too low of a dose IMO) tablets at the problem. Just an aside, the generally accepted level of oral supplementation with tablets to correct deficiency is 1000mcg per day. Her suggestion of 50mcg twice a day is not even enough to make a dent. Plus, the studies that have advocated tablets, have only considered changes to serum B12 levels and have not taken symptom relief into account. So they're pretty worthless studies when you're suffering through the symptoms.

    Some things you can do:

    * Write down all of the symptoms you've been experiencing and go through them with the doctor so she is aware of how bad the problem actually is.

    * Take someone with you to the appointment. Having an extra set of ears is helpful and it usually ensures better behavior from the doctor.

    * Request copies of the lab work that has already been done and start a file for yourself so you can keep abreast of your test results and potentially question anything that seems out of whack.

    If it hasn't already been done, you could ask for parietal cell and intrinsic factor antibody tests. They are not 100% accurate, but if you get positives on either one, they could back up your request for B12 injections. (If you get a positive on the intrinsic factor antibody test it is a definitive result meaning you have pernicious anemia and should be on injections for life.)

  • I strongly doubt that an under-active thyroid could cause a B12 deficiency. However, hypothyroidism can be due to an autoimmune disorder - as can Pernicious Anaemia. And the two often present together.

    I would follow Galaxie's advice. I would also ask the doctor to read the British National Formulary (they should have a copy on/in their desk). It says.......

    "Apart from dietary deficiency, all other causes of vitamin B12 deficiency are attributable to malabsorption.

    There is little place for the use of low-dose vitamin B12 orally and none for vitamin B12 intrinsic factor complexes given by mouth. Vitamin B12 in larger oral doses of 1–2mg daily [unlicensed] may be effective."

    Then it says....

    "Hydroxocobalamin has completely replaced cyanocobalamin as the form of vitamin B12 of choice for therapy; it is retained in the body longer than cyanocobalamin and thus for maintenance therapy can be

    given at intervals of up to 3 months. Treatment is generally initiated with frequent administration of intramuscular injections to replenish the depleted body stores."

    And...

    "Dose

    By intramuscular injection, pernicious anaemia and other macrocytic anaemias without neurological involvement, initially 1mg 3 times a week for 2 weeks then 1mg every 3 months.

    Pernicious anaemia and other macrocytic anaemias with neurological involvement, initially 1mg on alternate days until no further mprovement, then 1mg every 2 months."

    In summary -

    If you have low B12 and you're not a vegan, then you probably have absorption problems. They could be caused by Autoimmune Gastric Atrophy (the Anti-Intrinsic Factor antibody test is used to diagnose this) or by infection with a bacterium called Helicobacter pylori. Your doctor should test you for H. pylori to rule that out.

    If you have absorption problems you need to take your B12 via intramuscular injection. The frequency depends on whether ro not you have neurological involvement (normally tingling/numb fingers/toes is the earliest good sign).

    Don't leave the doctor without getting told that you're having jabs three times a week for a fortnight - at least. If you don't have a B12 deficiency then the jabs can do no harm. If you do, then they should make you feel better (although it may take a while).

  • Think I read that under active thyroid can lead to digestive issues which then prevents a person properly absorbing nutrients.

  • If you look on the Thyroid uk website (I think under the role of vitamins and supplements) it says people with underactive or no thyroid do not absorb b12. Not sure if this applies to those on medication but it might help.

  • Thank you for your replies. I plan to be very clear that I'm practically housebound due to my symptoms, and I may fib and say I have tingling in my toes. If I could just feel less faint it would be a start, I need to negotiate Sainburys at the weekend!

    Are there any other symptoms I could pretend to have, that might sway the doctor? I know that's naughty, and I feel pretty rubbish anyway, but I really want to make a start on getting this sorted out.

  • PS - just in case my gp consultation goes badly, please can someone recommend the sort of cyanocobalamin dose I will need buy on Amazon (or wherever else you can buy it)?

  • Sorry, I have just replied but somehow I have lost it rather than sent it.

    Basically it's only my opinion but...

    Print off the BCSH guidelines and give them to your Dr. Insist he follows them and gives you alternate day injections of hydroxocobalamin until your symptoms are resolved. If at any time they return get them to immediately put you back on alternate day jabs until you are fine again and always stick to this.

    I didn't and got so much worse each time I now need high dose injections every day to feel well and keep improving.

    There are lots of suppliers out there but I get my hydroxocobalamin ampoules from versandapo.de and pay for them through a PayPal account which is easy to set up and deals with all the exchange rates, etc. If you open it using Google Chrome it will automatically translate everything from German for you. It was very simple and my ampoules arrived via DHL and my postman in a week.

    I got my needles, blue 23Gx1" for injection and green 21Gx1.5" for drawing up, plus my 2ml syringes, from my vets but they are also available online.

    I watched YouTube videos of self injections to understand what I needed to do but got the nurse to supervise my first one. I hugely recommend you do this too if you do have to SI, just as a safety precaution. Once you have done the first one and know you won't get a reaction or any problems then you'll be flying!

    Good luck with the Dr - this is the best route if possible and remind them they do have a duty of care to ensure you are well enough to work!

  • Hi again - I forgot to say if you do have frequent B12 jabs it is recommended that you take a good multivitamin and mineral supplement and extra folic acid and potassium at least.

    Sharps boxed can be purchased online or at your vets and disposed of at your local pharmacy and vets.

    Good luck!

  • For sharps boxes, check out your local council. Mine supply a sharps bin, collect it when it's full and replaces it with a new one.

  • Wow, that's a good service!

  • check for other defiencies asap!

You may also like...